PubMed Health⌕ Search

Biomedical subjects

M Prevett

Publications and source records attributed to M Prevett.

6 recordsLinked to original sources

Adherence to treatment in patients with epilepsy: associations with seizure control and illness beliefs.

OBJECTIVE: This study investigated non-adherence to antiepileptic drug treatment amongst patients with epilepsy in secondary care. The associations between adherence and seizure control, perceptions of illness and medication, anxiety and depression were also examined. METHODS: A cross-sectional study of fifty-four patients with epilepsy were recruited from a hospital epilepsy clinic. RESULTS: Fifty-nine percent were estimated to be non-adherent to medication. There was a negative correlation between adherence and frequency of seizures. Patients with poorly controlled epilepsy were more anxious, and expected a longer duration of their epilepsy. CONCLUSION: Assessment of adherence should be a routine part of management of epilepsy. Further recognition and support should be given to patients who have poor seizure control since they are more likely to be more anxious and have unhelpful illness and treatment beliefs.

Adult↗

"CADASIL coma": an underdiagnosed acute encephalopathy.

The main clinical features of CADASIL (cerebral autosomal dominant arteriopathy with subcortical infarcts and leucoencephalopathy) are stroke, dementia, and migraine. A reversible acute encephalopathy was the principal presentation in six of 70 patients in a British prevalence study. The episodes lasted seven to 14 days, presenting with fever, acute confusion, coma, and fits; there was full recovery but in two cases identical episodes recurred some years later. All patients had a previous history of migraine with aura and were originally misdiagnosed as viral encephalitis. CADASIL should be considered in acute unexplained encephalopathies. MRI white matter changes, previous migraine with aura, and a family history of stroke and dementia may be useful pointers to the diagnosis.

Acute Disease↗

Allgrove or 4 "A" syndrome: an autosomal recessive syndrome causing multisystem neurological disease.

Allgrove's or "4 A" syndrome is a rare autosomal recessive condition with alacrima, achalasia, autonomic disturbance, and ACTH insensitivity among other features. Recent studies have identified mutations in the AAAS, a candidate gene on chromosome 12q13 in such patients. Manifestations in adult patients are rarely reported. The syndrome usually presents during the first decade of life with dysphagia or severe (occasionally fatal) hypoglycaemic or hypotensive attacks, related to adrenocortical insufficiency. Onset of adrenal insufficiency or other features may be delayed to adulthood. In contrast with paediatric patients, adult patients with Allgrove's syndrome may present with multisystem neurological disease; the childhood history of achalasia or alacrima may be overlooked. The authors describe two families with two affected siblings and a further unrelated patient with typical clinical features of Allgrove's syndrome, who exhibit signs of multisystem neurological disease including hyperreflexia, muscle wasting, dysarthria, ataxia, optic atrophy, and intellectual impairment. None of the cases have developed adrenal insufficiency but all have progressive neurological disability. Autonomic dysfunction was a significant cause of morbidity in two cases. The three index cases represent the longest described follow up of Allgrove's syndrome into adulthood. It is speculated that they represent a subgroup of patients who follow an often undiagnosed chronic neurological course. Recognition of the syndrome presenting in adult life permits treatment of unrecognised autonomic dysfunction, adrenal insufficiency and dysphagia, and appropriate genetic advice.

Adrenal Cortex Diseases↗

Lamotrigine-induced carbamazepine toxicity: an interaction with carbamazepine-10,11-epoxide.

We report an interaction between lamotrigine (LTG), a new antiepileptic drug (AED), and carbamazepine (CBZ) and its primary metabolite CBZ-10,11-epoxide (CBZ-E) in 9 consecutive patients (5 male, 4 female, aged 19-31 years). After introduction of LTG (median daily dose 200 mg, range 100-300 mg) the mean serum CBZ-E concentration increased by 45% (P less than 0.01) and the CBZ-E/CBZ ratio increased by 19% (P less than 0.02). In 4 patients these changes were associated with clinical toxicity (dizziness, nausea, diplopia). The possibility of an increase in serum CBZ-E concentrations needs to be considered if toxicity symptoms develop when LTG is added to CBZ therapy.

Adult↗